Backgrounds - Atrial fibrillation (AF) has been shown to shorten the atrial effective refractory period (ERP) and make the atrium more vulnerable to AF. This study investigated the effect of atrial rate and antiarrhythmic drugs on ERP shortening induced by tachycardia. Methods and Results - Seventy adult patients without structural heart disease were included. For the first part of the study, right atrial ERP was measured with a drive cycle length of 500 ms before and after 10 minutes of rapid atrial pacing using five pacing cycle lengths (450, 400, 350, 300, and 250 ms) in 10 patients. For the second part of the study, the remaining 60 patients were included to study the effects of antiarrhythmic drugs on changes in atrial ERP induced by AF. Atrial ERP was measured with a drive cycle of 500 ms before and after an episode of pacing-induced AF. After the patients were randomized to receive one of six antiarrhythmic drugs (procainamide, propafenone, propranolol, dl- sotalol, amiodarone, and verapamil), atrial ERP was measured before and after another episode of pacing-induced AF. In the first part of the study, atrial ERP shortened significantly after 10 minutes of rapid atrial pacing, and the degree of shortening was correlated with pacing cycle length. The second part of the study showed that atrial ERP shortened after conversion of AF (172±15 versus 202±14 ms, P<0.0001) and that ERP shortening was attenuated after verapamil infusion (-4.6±1.2% versus -15.1±3.4%, P<0.001) but was unchanged after infusion of the other antiarrhythmic drugs. Furthermore, all of these antiarrhythmic drugs could decrease the incidence and duration of secondary AF. Conclusions - The atrial ERP shortening induced by tachycardia was a rate-dependent response. Verapamil, but not other antiarrhythmic drugs, could markedly attenuate this effect. However, verapamil and the other drugs could decrease the incidence and duration of secondary AF.
- Antiarrhythmia agents
ASJC Scopus subject areas
- Cardiology and Cardiovascular Medicine
- Physiology (medical)